Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

June 20, 2021Franklin County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 20, 2021, 10:30 PM EDT for Franklin County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 10:30 PM EDT (02:30 UTC)
Expired
Jun 20, 2021, 11:30 PM EDT
In force
60 min
Issued by
NWS Raleigh, NC

County Franklin County, NC

The radar

The Raleigh/Durham radar (KRAX), 43 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WWUS82 KRAH 210230
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1030 PM EDT Sun Jun 20 2021
 
NCZ008-009-025-026-041-210330-
Franklin NC-Vance NC-Durham NC-Wake NC-Granville NC-
1030 PM EDT Sun Jun 20 2021

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN 
VANCE... SOUTHERN GRANVILLE...CENTRAL WAKE...SOUTHERN DURHAM AND 
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1130 PM EDT...

At 1029 PM EDT, Doppler radar was tracking a line of thunderstorms 
with heavy rain along a line extending from near Louisburg to near 
Wake Forest to 8 miles northwest of Fuquay-Varina. Movement was 
northwest at 10 mph.

Heavy rain and minor flooding and deadly cloud to ground lightning
will be possible with these storms.

Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Louisburg, Wake Forest, Butner,
Franklinton, Kittrell and RDU International.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3631 7828 3627 7831 3606 7818 3590 7854
      3561 7895 3587 7891 3586 7902 3619 7871
TIME...MOT...LOC 0229Z 155DEG 8KT 3607 7821 3594 7856 3564 7893 

$$

JD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 9:48 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 20, 9:48 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
948 PM EDT Sun Jun 20 2021

.SYNOPSIS...
Tropical Depression Claudette will move northeast into southern
North Carolina around midnight and then off the coast north of the
Outer Banks by midday Monday morning. A cold front will approach the
area Monday night, slowly move across the Carolinas on Tuesday and
then stall on the Carolina coast on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 900 PM Sunday...

Surface observations showed the 1009 mb low pressure center of
Tropical Depression Claudette located over north central SC, with
radar depicting a large band of showers and isolated thunderstorms
moving northeast into the Sandhills, and isolated showers elsewhere
across central NC. Showers and isolated thunderstorms will continue
around the center of Claudette tonight as it moves northeast across
southeastern NC. Latest hi-res models show the convective activity
slowly diminishing across the region as Claudette exits towards the
coast overnight. Precipitable water over 2 inches will continue the
threat of heavy rain and local flooding through early tonight as
strong convective bands move across the southern half of central NC.
Shear has largely pushed to the east out of our area, however more
organized convection is still possible and could produce damaging
wind gusts or even an isolated tornado. Claudette is expected to
restrengthen before the center of the circulation reaches the coast,
however the tropical storm force winds that are expected to develop
will be confined to the coastal locations and not over central NC.
Temperatures tonight will lower to near the dewpoint, reaching the
upper 60s to low 70s by late tonight. Muggy conditions and patchy
fog is expected through sunrise Monday.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 305 PM Sunday...

As the upper trough associated with Claudette moves off the coast on
Monday morning, heights rise as shortwave ridging moves into the
central Carolinas. As often occurs behind a departing TC, subsidence
and deep mixing should produce improving sky conditions and warmer
temperatures. CAMs suggest some isolated convection may develop
across the higher terrain and move into the western Piedmont late in
the afternoon. Otherwise it should be dry during the late morning
into the early evening. As a trough approaches from the west
overnight, a few showers may move into the western Piedmont toward
morning. Main forecast adjustment was to raise highs a degree or two
into the 90 to 95 degree range. With increasing clouds ahead of the
approaching upper trough and stirring winds, lows should only drop in
the 70 to 75 range. -Blaes
&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 122 PM Sunday...

A rather deep long-wave trough moving across the ern US will push a
cold front across central NC during the afternoon and evening hours
on Tuesday.  The best opportunity for sunshine during the early half
of the day will likely be across the eastern 2/3rd of our zones
(with that area perhaps still under the influence of subsidence on
the back side of Claudette).  That sunshine should allow for
destabilization with heating of the day; and that, when combined
with a vigorous upper level wind fields and a likely ongoing
prefrontal band of showers and tstms should set the stage for a
round of isold severe t-storms with damaging straight-line winds the
primary threat Tuesday afternoon and evening.  Highs Tuesday may be
limited by increasing clouds, but should still top out in the mid
80s.

The front will likely stall just offshore, given that a robust jet
streak on the east side of the upper trough quickly lifts out
Tuesday night, leaving an upper weakness over the Southeast.
However, the latest guidance keeps the boundary and moisture pooling
along it just far enough to our east to suggest that PoPs from
Wednesday through the rest of the work week should be at or below
climo, perhaps highest across our eastern zones owing to the
uncertainty with the final position of the stalled boundary.  Temps
during this time will start off 5+ deg below normal on Wednesday in
the wake of the cold front, but then gradually climb back to near
normal by week's end.

There's a fair amount of uncertainty for next weekend, as a
complicated upper pattern featuring a long-wave trough somewhere
invof the Great Lakes would suggest increasing rain chances for us
as the trough and assoc sfc cold front move east toward our area.
However, many differing details remain among the GFE and ECWMF and
their ensembles, so for now will feature PoPs near climo Saturday
and above-climo Sunday (with a cold front in the region) and temps
near climo during that time.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 740 PM Sunday...

Showers continue to move though central NC with any thunderstorm
activity confined to near the NC/SC border. As the circulation of
Claudette approaches, thunderstorms are expected to move north
affecting FAY and RDU with mostly just showers elsewhere. Greatest
confidence in fog is at GSO/INT tonight with all other locations
mainly expecting some IFR stratus tonight. After the stratus clears
and Claudette's circulation moves offshore tomorrow morning, expect
winds to be gusty through the afternoon into the evening hours.

Outlook: Another round of MVFR/IFR conditions appears likely Tuesday
coincident with showers and thunderstorm during the afternoon.
Improving conditions likely Wednesday through the end of the week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...JJT
SHORT TERM...Blaes
LONG TERM...np
AVIATION...AS/JJT
Hazardous weather outlook, Jun 20, 2:43 PM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
243 PM EDT Sun Jun 20 2021

NCZ078-085-086-088-089-211845-
Wayne-Scotland-Hoke-Cumberland-Sampson-
243 PM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

The circulation and moisture associated with Tropical Depression
Claudette will spread showers and and some strong thunderstorms
across the area through tonight. Some storms could be severe with
damaging winds and even an isolated tornado. In addition, periods of
heavy tropical rain are possible which may result in areas of
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will spread showers and thunderstorms across the area
on Tuesday and Tuesday night. Some of the storms will contain heavy
rain and a few may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>011-024>028-040>043-073>077-083-084-211845-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Anson-Richmond-
243 PM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

The circulation and moisture associated with Tropical Depression
Claudette will spread showers and thunderstorms across the area
through tonight. A few storms could become severe with damaging
winds, and possibly an isolated tornado. In addition, periods of
heavy tropical rain are possible which may result in some localized
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will spread showers and thunderstorms across the area
on Tuesday and Tuesday night. Some of the storms will contain heavy
rain and a few may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>023-038-039-211845-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
243 PM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

The circulation and moisture associated with Tropical Depression
Claudette will spread showers and thunderstorms across the area
through tonight. Periods of heavy tropical rain are possible which
may result in some localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will spread showers and thunderstorms across the area
on Tuesday and Tuesday night. Some of the storms will contain heavy
rain and a few may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 20, 6:24 PM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
624 PM EDT Sun Jun 20 2021

NCZ075-077-085-086-088-202330-
Scotland NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
624 PM EDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MOORE...
SCOTLAND...SOUTHERN HARNETT...CUMBERLAND AND HOKE COUNTIES UNTIL 730
PM EDT...

At 624 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from 8 miles northwest of Pope AFB to near
Mccoll. Movement was east at 30 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Fayetteville, Laurinburg, Southern Pines, Raeford, Fort Bragg, Dunn,
Aberdeen, Maxton, Godwin and Pope AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3479 7966 3482 7962 3503 7949 3504 7946
      3506 7948 3521 7937 3539 7858 3534 7853
      3532 7854 3530 7858 3520 7864 3514 7864
      3485 7880 3483 7890 3490 7894 3495 7904
      3483 7919 3484 7935 3477 7933 3463 7946
TIME...MOT...LOC 2224Z 252DEG 26KT 3523 7915 3468 7947

JJT
Special weather statement, Jun 20, 8:14 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
814 PM EDT Sun Jun 20 2021

NCZ075-084>086-210115-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
814 PM EDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MOORE...
SCOTLAND...EASTERN RICHMOND AND HOKE COUNTIES UNTIL 915 PM EDT...

At 813 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Hamlet to Wakulla.
Movement was north at 25 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Laurinburg, Rockingham, Raeford, Pinehurst, Hamlet, Aberdeen, Maxton,
Hoffman, Antioch and Pinebluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7968 3481 7980 3518 7971 3518 7968
      3516 7964 3516 7962 3519 7965 3510 7910
      3507 7909 3487 7914 3483 7919 3484 7935
      3482 7936 3477 7933 3463 7946
TIME...MOT...LOC 0013Z 194DEG 20KT 3484 7975 3478 7928

JD
Special weather statement, Jun 20, 9:21 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
921 PM EDT Sun Jun 20 2021

NCZ085-086-088-089-210215-
Scotland NC-Hoke NC-Sampson NC-Cumberland NC-
921 PM EDT Sun Jun 20 2021

...A LINE OF HEAVY SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHEASTERN
SCOTLAND...SAMPSON...CUMBERLAND AND HOKE COUNTIES UNTIL 1015 PM
EDT...

At 920 PM EDT, Doppler radar was tracking a line of heavy showers
along a line extending from 8 miles north of Laurinburg to near Rex
to near White Oak. Movement was north at 20 mph.

Wind gusts up to 40 mph will be possible with these showers.

Heavy rain and minor flooding will also be possible with these
showers.

Locations impacted include...
Fayetteville, Clinton, Raeford, Fort Bragg, Harrells, Pope AFB,
Antioch, Jerome, Hope Mills and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3461 7831 3467 7832 3485 7850 3483 7890
      3490 7894 3495 7903 3483 7919 3484 7935
      3482 7936 3481 7950 3516 7933 3521 7925
      3517 7912 3519 7909 3524 7887 3498 7815
      3474 7820 3471 7811 3455 7825
TIME...MOT...LOC 0120Z 196DEG 17KT 3488 7941 3493 7906 3475 7867

JD
Special weather statement, Jun 20, 10:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1030 PM EDT Sun Jun 20 2021

NCZ008-009-025-026-041-210330-
Franklin NC-Vance NC-Durham NC-Wake NC-Granville NC-
1030 PM EDT Sun Jun 20 2021

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
VANCE... SOUTHERN GRANVILLE...CENTRAL WAKE...SOUTHERN DURHAM AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1130 PM EDT...

At 1029 PM EDT, Doppler radar was tracking a line of thunderstorms
with heavy rain along a line extending from near Louisburg to near
Wake Forest to 8 miles northwest of Fuquay-Varina. Movement was
northwest at 10 mph.

Heavy rain and minor flooding and deadly cloud to ground lightning
will be possible with these storms.

Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Louisburg, Wake Forest, Butner,
Franklinton, Kittrell and RDU International.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3631 7828 3627 7831 3606 7818 3590 7854
      3561 7895 3587 7891 3586 7902 3619 7871
TIME...MOT...LOC 0229Z 155DEG 8KT 3607 7821 3594 7856 3564 7893

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:14 PM EDTSpecial Weather StatementRAHHoke, Scotland61 min
Jun 20, 9:21 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Sampson, Scotland54 min
Jun 20, 11:00 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Wake3 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.